Alert archive / Nevada / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Las Vegas, NV

July 22, 2024Esmeralda County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 22, 2024, 3:41 PM PDT for Esmeralda County, Nevada; Inyo County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 3:41 PM PDT (22:41 UTC)
Expired
Jul 22, 2024, 4:30 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Inyo County, CA, Esmeralda County, NV

The radar

The San Joaquin Valley radar (KHNX), 187 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS55 KVEF 222241
SVRVEF
CAC027-NVC009-222330-
/O.NEW.KVEF.SV.W.0013.240722T2241Z-240722T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
341 PM PDT Mon Jul 22 2024

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central Inyo County in south central California...
  South central Esmeralda County in south central Nevada...

* Until 430 PM PDT.

* At 341 PM PDT, a severe thunderstorm was located 8 miles east of
  Westgard Pass, or 19 miles south of Dyer, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Westgard Pass, Grandview Campground, and Ancient Bristlecone
  Visitors Center.

This includes State Route 168 between mile markers 26 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 11828 3746 11814 3746 11784 3752 11791
      3754 11783 3729 11752 3715 11809 3726 11825
TIME...MOT...LOC 2241Z 250DEG 11KT 3734 11801 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
2 follow-up statements
533 
WWUS55 KVEF 222302
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
402 PM PDT Mon Jul 22 2024

NVC009-222311-
/O.CAN.KVEF.SV.W.0013.000000T0000Z-240722T2330Z/
Esmeralda NV-
402 PM PDT Mon Jul 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESMERALDA COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3741 11825 3745 11813 3746 11784 3744 11782
      3732 11766 3718 11808 3726 11822
TIME...MOT...LOC 2301Z 250DEG 11KT 3736 11794 

$$

CAC027-222330-
/O.CON.KVEF.SV.W.0013.000000T0000Z-240722T2330Z/
Inyo CA-
402 PM PDT Mon Jul 22 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR NORTHWESTERN INYO COUNTY...

At 401 PM PDT, a severe thunderstorm was located 8 miles south of
Oasis, or 18 miles south of Dyer, moving east at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Westgard Pass, Grandview Campground, and Ancient Bristlecone Visitors
Center.

This includes State Route 168 between mile markers 27 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 11825 3745 11813 3746 11784 3744 11782
      3732 11766 3718 11808 3726 11822
TIME...MOT...LOC 2301Z 250DEG 11KT 3736 11794 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
902 
WWUS55 KVEF 222326
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
426 PM PDT Mon Jul 22 2024

CAC027-222336-
/O.EXP.KVEF.SV.W.0013.000000T0000Z-240722T2330Z/
Inyo CA-
426 PM PDT Mon Jul 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN INYO COUNTY WILL
EXPIRE AT 430 PM PDT...

The storm which prompted the warning has weakened, and no longer
poses an immediate threat to life or property. Therefore, the warning
will be allowed to expire.

&&

LAT...LON 3741 11825 3745 11813 3746 11784 3744 11782
      3732 11766 3718 11808 3726 11822
TIME...MOT...LOC 2326Z 250DEG 11KT 3738 11785 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:29 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 22, 2:29 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
229 PM PDT Mon Jul 22 2024

.SYNOPSIS...Monsoonal moisture will continue to be recycled under
the ridge resulting in continued chances for afternoon showers and
thunderstorms through mid-to-late week. Temperatures will remain
hotter than normal as the ridge remains positioned overhead. An
incoming trough will scour out our monsoonal moisture and bring an
end to the extreme heat of the past few weeks on Friday. Drier
conditions and more seasonal temperatures are expected over the
weekend.

&&

.DISCUSSION...through Sunday.

Persistent ridging over the Western US will continue through mid-
to-late week, keeping temperatures 3 to 5 degrees hotter than
normal and trapping monsoonal moisture under it. This moisture
will continue to be recycled each afternoon, fueling isolated to
scattered showers and thunderstorms across the area. As has been
the case for the past few days, convection will develop in areas
of higher terrain each afternoon before moving off the terrain and
over area valleys. Collapsing storms will produce gusty outflow
winds, which will help to kick off additional convection. Gusts
associated with these outflow winds are expected to be around 40
to 55 mph with the potential for 60+ mph wind gusts with stronger
storms. Outside of strong outflow winds, lightning, small hail,
and heavy rain capable of resulting in flash flooding will be
possible with any storms that develop.

The Storm Prediction Center (SPC) has painted southern Mohave County
and the lower Colorado River Valley with a Marginal Risk for severe
weather in the form of strong outflow winds. High resolution (HiRes)
models support this, showing storms in southeastern Mohave County
producing strong outflow winds later this afternoon/early this
evening. These winds will move west through the lower Colorado River
Valley and into eastern San Bernardino County.

As previously mentioned, chances for isolated showers and
thunderstorms will continue each afternoon through Thursday. An
incoming trough will scour moisture from the area and knock
temperatures down to more seasonal values. These seasonal
temperatures and drier conditions will continue through the weekend
before ridging attempts to return next week.

&&

.AVIATION...For Harry Reid...For the remainder of the morning,
expect generally light east winds of 10 knots or less. A lot of
uncertainty exists with respect to afternoon thunderstorms, which
may develop as early as 22z. The more likely timeframe of
thunderstorm impacts will be in the 23z-05z window, but confidence
remains low enough such that TEMPOs will not be introduced at
this time. Even if storms do not directly impact the airport,
gusty outflow winds will be likely and could come from any
direction, though it appears most likely that storms will develop
north of KLAS and develop southward late afternoon into the
evening hours. Should the stronger scenario play out, wind gusts
of 40-50 knots will be possible, along with heavy rains and
lightning. Activity should diminish by 07-09z with winds returning
to 10 knots or less and resuming their east/northeast direction.
A similar scenario appears probable for tomorrow as well, though
confidence remains low.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and thunderstorms, along with gusty outflow
winds may affect almost any terminal this afternoon and evening.
The most likely timing will range from 22z-03z for northernmost
terminals, to 00z-09z for the southern terminals. Gusty winds of
30-50 knots may occur with any stronger storms near terminals this
afternoon and evening. Winds will generally remain diurnal
outside of thunderstorms with KBIH seeing southerlies shifting to
the northwest overnight, KDAG maintaining a generally
west/northwest direction, and winds elsewhere becoming light and
variable overnight. Given relatively high confidence in afternoon
storms, will maintain the TEMPO for TSRA at KBIH with other sites
likely to see introduction of TEMPOs as the afternoon progresses
and confidence increases.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Stessman
AVIATION...Austin

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:09 PM PDTSevere Thunderstorm WarningVEFClark51 min
Jul 22, 4:07 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln38 min
Jul 22, 2:47 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2024Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.